Secondary Logo

Journal Logo

Toxicology Rounds

Brace Yourself for Metformin-Associated Lactic Acidosis

Gussow, Leon MD

doi: 10.1097/01.EEM.0000581492.01449.86
Toxicology Rounds

Figure

Figure

Metformin (Glucophage) is increasingly consumed by body hackers and life-extension aficionados for its supposed ability—still unproven—to produce weight loss, promote general health, impede cancer, and improve longevity. The Metformin Self-experiment Group on Facebook has 1360 members at this writing and is growing rapidly.

This widespread unregulated human experiment will no doubt have significant implications for emergency physicians and medical toxicologists. We just don't have much experience at this point with the effect of metformin when taken by non-diabetics in self-determined doses, often without medical supervision. At the very least, increased availability of the drug will invariably lead to more cases of acute overdose, which means it's a good time to look at the most feared complication of metformin use—lactic acidosis.

The pathophysiology of metformin-associated lactic acidosis is actually rather complicated. (See figure.) The process begins in the gastrointestinal tract, where metformin decreases glucose systemic uptake by enhancing its anaerobic metabolism in the intestinal wall, producing a large amount of lactate that is delivered via the portal system to the liver. It is important to note that this lactate production is not necessarily accompanied by significant acidosis because hydrogen ions are buffered in the process of generating ATP in the mitochondria. Diabetic patients taking metformin often have slightly increased lactate levels without acidosis.

Normally, the liver clears lactate by metabolizing it to pyruvate, which serves as a substrate for hepatic gluconeogenesis and as an energy source for production of ATP via the Krebs cycle. High levels of metformin, however, ultimately inhibit two key enzymes in this process, pyruvate carboxylase and pyruvate dehydrogenase. Hepatic lactate levels increase, hepatic lactate clearance decreases, and serum concentration rises as a result. The toxic amounts of metformin inhibit intracellular aerobic respiration, leading to acidosis. In other words, hyperlactatemia and metabolic acidosis often go together but are not necessarily directly linked.

That said, some misconceptions are associated with metformin-associated lactic acidosis that are worth keeping in mind.

Myth 1: Metformin-associated lactic acidosis is extremely uncommon. I said last month that it was a rare condition, but I'm no longer sure it is. Most estimates put its incidence at about 10 cases per 100,000 patient-years, but the condition is almost certainly underdiagnosed and under-reported. Those estimates are calculated using data derived from clinical trials where dosing and contraindications are much more carefully monitored than they are during general use. We also have to consider deliberate overdose and inadvertent pediatric exposure, which are not at all uncommon. Our poison center was consulted on at least two cases in just the past month.

Myth 2: Metformin-associated lactic acidosis is a single clinical entity. This can present with one of two distinct clinical syndromes: chronic toxicity from slow accumulation during therapeutic dosing or acute toxicity from deliberate or accidental exposure.

Chronic toxicity occurs in diabetic patients taking metformin when levels build up because a contraindication such as renal insufficiency has been overlooked or some intervening condition develops that impairs drug clearance. Conditions include sepsis, dehydration, hepatic failure, cardiovascular insufficiency, and shock. These patients tend to be older and have multiple comorbidities. Patients usually present with insidious onset of anorexia, nausea, vomiting, abdominal pain, altered mental status, and unexplained metabolic acidosis. (Remember, the M in the mnemonic A CAT MUDPILES for causes of metabolic acidosis denotes methanol and metformin. [“The Anion Gap: A Mnemonic for the 21st Century,” EMN. 2015;37(10):22; http://bit.ly/2XT29iW.])

The patient can appear to be in respiratory distress as he hyperventilates to correct acidosis by blowing off carbon dioxide. Because of the prominent GI, cardiovascular, and respiratory manifestations, these cases can easily be mistaken for mesenteric ischemia, sepsis, or myocardial infarction, especially if the history is unclear and metformin levels are not immediately available, which is almost always the case.

Onset of toxic manifestations such as increased lactate and acidosis can be delayed for a number of hours in acute overdose patients because it takes time for metformin to distribute into the deep compartment and mitochondria. Kidney function is usually normal. These patients can come in looking relatively well but deteriorate rapidly and unexpectedly, so it is crucial to make the diagnosis and initiate prolonged and careful observation. Acute overdose patients tend to be younger and healthier than those with chronic therapeutic toxicity, and they usually do well with proper treatment and support even in the face of sphincter-tightening low pH readings (6.5 and below).

Myth 3: Hemodialysis is not an effective treatment. You may still see this argument in the older literature, but it is incorrect. Metformin is an ideal candidate for removal by hemodialysis. It has a low molecular weight, high water solubility, and minimal protein binding. The problem is that metformin has a large volume of distribution (1-5 L/kg), and much of the drug may not be accessible for immediate clearance, especially in cases of chronic toxicity and late-presenting acute toxicity. Even so, hemodialysis remains an important treatment modality in metformin overdose: It can remove accessible metformin, clear lactate, correct acid-base and electrolyte abnormalities, and treat fluid overload. Patients may need prolonged or repeated sessions.

The key factors in managing these patients are making the diagnosis, ruling out other possible significant pathology such as mesenteric ischemia, providing good supportive care with careful administration of fluids and bicarbonate, and initiating hemodialysis when indicated. The local poison control center is always available for expert consultation.

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.